Most medications have not been tested in nursing women, so no one knows exactly how a given drug will affect a breast-fed child. Since very few problems have been reported, however, most over-the-counter and prescrīption drugs, taken in moderation and only when necessary, are considered safe.
Even mothers who must take daily medication for conditions such as epilepsy, diabetes, or high blood pressure can usually breast-feed. They should first check with the child's pediatrician, however. To minimize the baby's exposure, the mother can take the drug just after nursing or before the child sleeps. In the January 1994 issue of Pediatrics, the American Academy of Pediatrics included the following in a list of drugs that are usually compatible with breast-feeding:
- many antibiotics
- antiepileptics (although one, Primidone, should be given with caution)
- most antihistamines
- alcohol in moderation (large amounts of alcohol can cause drowsiness, weakness, and abnormal weight gain in an infant)
- most antihypertensives
- aspirin (should be used with caution)
- caffeine (moderate amounts in drinks or food)
- thyroid medications
Drugs That Are NOT Safe While Nursing
Some drugs can be taken by a nursing mother if she stops breast-feeding for a few days or weeks. She can pump her milk and discard it during this time to keep up her supply, while the baby drinks previously frozen milk or formula.
Radioactive drugs used for some diagnostic tests like Gallium-69, Iodine-125, Iodine-131, or Technetium-99m can be taken if the woman stops nursing temporarily.
Drugs that should never be taken while breast-feeding include:
Bromocriptine (Parlodel):A drug for Parkinson's disease, it also decreases a woman's milk supply.
Most Chemotherapy Drugs for Cancer:Since they kill cells in the mother's body, they may harm the baby as well.
Ergotamine (for migraine headaches):Causes vomiting, diarrhea, convulsions in infants.
Lithium (for manic-depressive illness):Excreted in human milk.
Methotrexate (for arthritis):Can suppress the baby's immune system.
Drugs of Abuse:Some drugs, such as cocaine and PCP, can intoxicate the baby. Others, such as amphetamines, heroin and marijuana, can cause a variety of symptoms, including irritability, poor sleeping patterns, tremors, and vomiting. Babies become addicted to these drugs.
Tobacco Smoke:Nursing mothers should avoid smoking. Nicotine can cause vomiting, diarrhea and restlessness for the baby, as well as decreased milk production for the mother. Maternal smoking or passive smoke may increase the risk of sudden infant death syndrome (SIDS) and may increase respiratory and ear infections.